Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 4:29 AM EDT for Durham County, Person County, Wake County, North Carolina. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 4:29 AM EDT (08:29 UTC)
- Expired
- May 5, 2017, 5:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Durham County, NC, Person County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:34 AM EDT | TSTM WND DMG | 3 W Durham, NC | TREE DOWN AT THE INTERSECTION HOPEWELL DRIVE AND PICKETT ROAD. TIME ESTIMATED BY RADAR. |
| May 5, 4:35 AM EDT | TSTM WND DMG | 4 Sw Durham, NC | TREE DOWN ON GARRETT ROAD CRASHED INTO BY VEHICLE. |
| May 5, 4:40 AM EDT | TSTM WND DMG | 3 Ssw Surl, NC | TREE DOWN AND POWERLINES DOWN AT THE INTERSECTION OF HELENA-MORIAH ROAD AND SURL MOUNT TIZRAH ROAD. |
| May 5, 4:44 AM EDT | TSTM WND DMG | 1 N Parkwood, NC | TREE DOWN AT 4200 BRENTWOOD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:09 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
877
WUUS52 KRAH 050829
SVRRAH
NCC063-145-183-050930-
/O.NEW.KRAH.SV.W.0043.170505T0829Z-170505T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
429 AM EDT FRI MAY 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Eastern Person County in central North Carolina...
Northwestern Wake County in central North Carolina...
Durham County in central North Carolina...
* Until 530 AM EDT
* At 428 AM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Mebane to near Sanford, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Rdu International, Rougemont,
Apex, Morrisville, Lake Michie and Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3624 7880 3624 7891 3623 7881 3609 7881
3607 7878 3608 7869 3604 7860 3560 7896
3561 7899 3587 7891 3586 7902 3591 7901
3624 7895 3654 7884 3654 7880
TIME...MOT...LOC 0828Z 207DEG 42KT 3598 7924 3547 7909
HAIL...<.75IN
WIND...60MPH
$$
263 follow-up statements
589
WWUS52 KRAH 050859
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
459 AM EDT FRI MAY 5 2017
NCC063-145-183-050930-
/O.CON.KRAH.SV.W.0043.000000T0000Z-170505T0930Z/
Person NC-Wake NC-Durham NC-
459 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR EASTERN PERSON...NORTHWESTERN WAKE AND CENTRAL DURHAM COUNTIES...
At 459 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Rougemont to 6 miles west of
Cary, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Raleigh, Cary, Rdu International, Rougemont, Apex, Morrisville, Lake
Michie, Falls Lake State Rec Area, New Hill and William B Umstead
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3608 7880 3606 7877 3607 7868 3604 7860
3560 7896 3561 7898 3589 7883 3601 7880
3610 7884 3621 7894 3623 7894 3653 7883
3653 7880 3624 7880 3624 7891 3623 7881
3623 7890 3622 7881 3609 7881
TIME...MOT...LOC 0859Z 207DEG 42KT 3627 7905 3576 7891
HAIL...<.75IN
WIND...60MPH
$$
26369
WWUS52 KRAH 050913
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
513 AM EDT FRI MAY 5 2017
NCC145-050923-
/O.CAN.KRAH.SV.W.0043.000000T0000Z-170505T0930Z/
Person NC-
513 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3606 7877 3607 7868 3604 7860 3560 7896
3561 7898 3589 7883 3601 7880
TIME...MOT...LOC 0913Z 216DEG 41KT 3601 7868 3562 7896
$$
NCC063-183-050930-
/O.CON.KRAH.SV.W.0043.000000T0000Z-170505T0930Z/
Wake NC-Durham NC-
513 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHWESTERN WAKE AND SOUTHEASTERN DURHAM COUNTIES...
At 513 AM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Creedmoor to 9 miles west of
Fuquay-Varina, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Raleigh, Cary, Rdu International, Apex, Morrisville, Falls Lake State
Rec Area, New Hill, William B Umstead State Park, Research Triangle
and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3606 7877 3607 7868 3604 7860 3560 7896
3561 7898 3589 7883 3601 7880
TIME...MOT...LOC 0913Z 216DEG 41KT 3601 7868 3562 7896
HAIL...<.75IN
WIND...60MPH
$$
26129
WWUS52 KRAH 050925
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
525 AM EDT FRI MAY 5 2017
NCC063-183-050935-
/O.EXP.KRAH.SV.W.0043.000000T0000Z-170505T0930Z/
Wake NC-Durham NC-
525 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAKE AND
SOUTHEASTERN DURHAM COUNTIES WILL EXPIRE AT 530 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3606 7877 3607 7868 3604 7860 3560 7896
3561 7898 3589 7883 3601 7880
TIME...MOT...LOC 0925Z 207DEG 42KT 3612 7861 3573 7889
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 14 minutes earlier.
Area forecast discussion, May 5, 4:15 AM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 415 AM EDT Fri May 5 2017 .SYNOPSIS... A strong cold front will surge east across the region this morning, moving offshore by early afternoon. An upper level trough will remain across the area through the weekend. && .NEAR TERM /TODAY/... As of 307 AM Friday... New Tornado Watch for all but Forsyth... Davidson... and Stanly Counties through 900 am... along and east of the main convective bands. Previous discussion issued at 237 am... The isolated tornado risk will most likely be extended beyond the current Tornado Watch time in our Coastal Plain counties. Widespread showers/rain continued over the NW-N Piedmont keeping this region relatively stable compared to the areas to the south and east of the Triad. The juicy air with dew points at 70 was getting pulled in from the Atlantic with the strong SE low level flow into the current Tornado Watch area. This region, including the Coastal Plain will be the main areas of concern as the bands of showers/isolated thunderstorms move NE across the region this morning. The Hi-Res HRRR has been keying in on a couple of bands of convection that warrant attention. They were moving into our SW-S Piedmont counties currently. A few damaging wind events and possibly a tornado will be the main hazards. The threat may extend westward a few counties from where the Tornado Watch is currently located (from Albemarle to Raleigh to Roanoke Rapids and areas east. The final band, associated with the cold front, will effective shut down the isolated tornado/wind damage threat. Timing of that cold front (which was at 200 am tracking through the GSP area of SC) should be at or very near the Triangle and Fayetteville around 12Z, then our far eastern Coastal Plain before noon. This is supported by the latest Hi-Res guidance / operational GFS/EC. The mid level dry slot and cold front will end the main convection as mentioned this morning. This afternoon, central NC will be in the dry slot with variably cloudy skies. Highs generally 70-75. Winds will shift to the SW behind the front at 15-25 mph with gusts to 30+ mph. Tonight, expect partly to variable cloudy skies as the mid/upper low tracks NNE up the spine of the central and northern Appalachians. The only chance of showers appears to be near the Mountains or closer to the upper low. Otherwise, POP will be NIL. Much cooler and less humid - lows in the 40s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 410 AM Friday... A second short wave and associated cold front digs into the east coast trof Saturday night. This will squeeze out lingering moisture to produce scattered showers, especially across the northern tier. Activity will be ending Saturday night as the wave begins to lift out. Highs will be on the cool side, 65 to 70, with mins Sunday morning from 45 to 50. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 415 AM EDT Friday... Omega blocking pattern slowly deamplifies through mid week, with fast northwest mid level flow into central NC producing mainly dry weather and a very gradual warming trend. There could be a few showers in the mid week as an impulse dives down the weakening ridge and pushes a modest cold front south through the area. Highs Sunday and Monday will range from 65 to 70...edging into the low and mid 70s from Tuesday through Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 145 AM Friday... 24-Hour TAF period: IFR conditions, mainly ceilings, are expected through around 12Z as widespread rain and embedded convective elements move across central NC. Winds increase with height to 45kts at 5K feet, so scattered showers and thunderstorms could produce gusts as high as 35kts. Conditions will improve fairly quickly from west to east...~12Z west to ~16Z in the east...as a cold front sweeps out the moisture. Initial southeast winds sustained at 10- 15kts at issuance will veer to southerly by 12Z, then southwest by 15Z behind the front, and continue through 00Z with gust diminishing thereafter. Looking ahead: scattered showers and associated MVFR conditions may re-develop again Saturday and Sunday aft/eve as the upper trough over the eastern US amplifies in response to additional shortwave energy pushing a reinforcing cold front across the area. VFR conditions are anticipated Monday through Wednesday as the upper trough lifts NE away from the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...MLM
Hazardous weather outlook, May 5, 3:17 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 317 AM EDT Fri May 5 2017 NCZ007>011-022>028-039>043-074>078-083>086-088-089-060730- Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange- Durham-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 317 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call any severe weather reports to the National Weather Service at 800 444 7928
In the hours before
Local storm report, May 5, 3:13 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
313 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG 4 ENE MARTHA 35.65N 79.95W
05/05/2017 RANDOLPH NC 911 CALL CENTER
TREES DOWN ON MECHANIC RD... GRANVILLE RD... AND LOFLIN
RD.
&&
EVENT NUMBER RAH1700461
MLMLocal storm report, May 5, 3:33 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 2 E GREENSBORO 36.07N 79.79W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE DOWN ON EUGENE AND W FRIENDLY AVE
&&
EVENT NUMBER RAH1700462
MLMLocal storm report, May 5, 3:36 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM TSTM WND DMG 8 E GORDONTOWN 35.74N 79.98W
05/05/2017 RANDOLPH NC BROADCAST MEDIA
TREE REPORTED ON A HOME - 179 KINDLEY RD
&&
EVENT NUMBER RAH1700463
MLMLocal storm report, May 5, 3:39 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG 1 ENE MONTICELLO 36.21N 79.66W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE REPORTED ON A HOME AT LANDIS AND JACKSON SCHOOL
RDS IN BROWNS SUMMIT.
&&
EVENT NUMBER RAH1700464
MLMLocal storm report, May 5, 3:54 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 2 SW GREENSBORO 36.06N 79.85W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE DOWN ACROSS ROAD AT WENDOVER AND HOLDEN ROADS.
&&
EVENT NUMBER RAH1700465
MLMLocal storm report, May 5, 3:56 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND DMG 3 N LAKE TOWNSEND 36.22N 79.79W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE ON A HOME ON N CHURCH ST AT HWY 150 IN BROWNS
SUMMIT
&&
EVENT NUMBER RAH1700466
MLMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| May 4, 11:59 PM EDT | Special Weather Statement | RAH | Hoke | 31 min |
| May 5, 12:11 AM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 5, 12:52 AM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| May 5, 1:35 AM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| May 5, 2:08 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 2:12 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| May 5, 2:21 AM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph | 39 min |
| May 5, 2:26 AM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 40 min |
| May 5, 2:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 63 min |
| May 5, 3:04 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 41 min |
| May 5, 3:32 AM EDT | Severe Thunderstorm Warning | RAH | Alamance | 43 min |
| May 5, 3:45 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 60 min |
| May 5, 3:50 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 40 min |
| May 5, 4:06 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 42 min |
| May 5, 4:16 AM EDT | Severe Thunderstorm Warning | RAH | Person | 59 min |
| May 5, 4:35 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 40 min |
| May 5, 4:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 5, 5:11 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| May 5, 5:16 AM EDT | Severe Thunderstorm Warning | RAH | Vance | 44 min |
| May 5, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| May 5, 5:29 AM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 61 min |
| May 5, 5:42 AM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 63 min |
| May 5, 5:46 AM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 5, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 52 min |
| May 5, 6:17 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 43 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.